Colorado, 2018Wildfire in Colorado, August 24 to 28, 2018
August 24 to 28, 2018 · NWS GJT · 1 event in 1 county or zone
A wildfire began from unknown causes about 25 miles southwest of Maybell.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wildfire began from unknown causes about 25 miles southwest of Maybell.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 24, 2:51 PM MST, 9 minutes earlier.
Area forecast discussion, Aug 24, 2:51 PM MST, 9 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
351 PM MDT Fri Aug 24 2018
.SHORT TERM...(Tonight through Saturday night)
Issued at 351 PM MDT Fri Aug 24 2018
U/A H500 hand analysis shows the subtropical high parked over the
east Texas Plains. Low pressure is upstream over the PacNW which
will also remain in that vicinity as a few distinct waves pass
through over the next 60 to 72 hours. Drier air will be drawn
around the base of the trough and directed toward our NW CWA.
Satellite derived imagery shows a good pool of monsoonal mositure
over the deep Southwest and a weak circulation over northern
Mexico which will be translating through the southwest flow over
the next 24 hours. So it appears there will be fairly widespread
precipitation over our SE CWA by tomorrow afternoon which
translates to mainly sunny skies in the NW. Moisture field ensembles
are not really picking out our CWA for anomalous moisture...which
remains mainly south of the Colorado border. However there will be
some concern of heavy rainfall rates impacting the 416 burn scar.
As we saw the last good moisture push...these rates matter. We
ended up with some decent rainfall amounts on the 416 but this
fell over a 1 to 2 hour period. Storm motion looks to be SW at 20
mph or less so this may come into play for isolated flooding as
well. Confidence just not there for a hydro product just yet. The
trough base will swing a bit eastward Saturday night and this will
push the drier air a bit farther south. However it also allows the
thermal gradient to shift south and the entrance region to the jet
will be located near the CO/UT border. This may keep some isolated
convection firing through the overnight hours and low pops have
been retained.
.LONG TERM...(Sunday through Friday)
Issued at 351 PM MDT Fri Aug 24 2018
By Sunday afternoon the last piece of energy will be dropping into
the Western trough and allow it to begin to translate eastward.
This in turn flattens the flow over the central Rockies enough to
suppress the monsoonal tap. Convective activity will persist on
Sunday but it will be a transition day with much drier conditions
moving back in for upcoming week. The interesting part of the
forecast really won't arrive until late next week into the weekend
when a rather strong trough build down the high latitudes into
the western CONUS. This will again lead to a better flow pattern
for a monsoonal surge. Otherwise expect above normal temperatures
to return.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1137 AM MDT Fri Aug 24 2018
VFR conditions will be the rule for all TAF sites through the next
24 hours. Isolated to scattered thunderstorms will develop over
the mountains by noon and will continue through 21Z, but this
activity isn't expected to move over TAF sites during this period.
However, long-lived outflow winds may bring brief gusty winds to
25 to 35 MPH during the period.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...15
LONG TERM...15
AVIATION...NL
Hazardous weather outlook, Aug 24, 2:31 AM MST, 12 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
331 AM MDT Fri Aug 24 2018
COZ001>014-017>023-UTZ022>025-027>029-250945-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
331 AM MDT Fri Aug 24 2018
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Mostly clear skies with winds becoming southwesterly in
afternoon. Lingering moisture will bring the threat of
high elevation showers and thunderstorms this afternoon
and evening in southwestern Colorado.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
High pressure to the south keeps the mostly quiet weather going
through Thursday with the chance of isolated showers and
thunderstorms continuing each afternoon. Winds become gusty for
the start of the workweek across eastern Utah and northwestern
Colorado.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Wildfire, Central Yampa River Basin
- When
- August 24, 3:00 PM MST to August 28, 7:00 AM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
The Citadel Fire began from unknown causes about 25 miles southwest of Maybell and grew to 298 acres before it was contained.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in South Carolina, August 24, 20181 death · 1 event
- Flash Flooding in Arizona, August 24, 2018$25,000 · 2 events
- Wildfire in Hawaii, August 24 to 26, 20181 injured · 1 event
- Wildfire in Hawaii, August 24 to 25, 20181 injured · 1 event
- Hail in Minnesota, August 24, 20181 in hail · 5 events
- Damaging Winds in Kansas, August 24, 201870 kt wind · 4 events
- Flash Flooding in Arizona, August 24, 20182 events
- Lightning Strike in Missouri, August 24, 2018$10,000 · 1 event
- Funnel Cloud in Puerto Rico, August 24, 20181 event
- Wildfire in Utah, August 24 to 31, 20181 event
- High Wind in Montana, August 24, 201857 kt wind · 1 event
- Flash Flood in Arizona, August 24, 2018$10,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778605.